Study Looks At Depakote, Dilantin, Tegretol, And Lamictal
An August 8, 2006 article in the Los Angeles Times (LA Times) reports about a recent study involving four popular epilepsy drugs which found that one in five women who took Depakote (valproate) had pregnancies resulting in birth defects or fetal death.
According to this recent study published in the medical journal Neurology, Depakote (made by Abbott Laboratories Inc.) was associated with the highest rate of serious adverse outcomes among the pregnant woman observed in the clinical trial. The birth defects included malformed hearts and genitals, cleft palate, and artery deformities among children born to women taking Depakote. The rate of serious adverse outcomes for the other anti-epileptic drugs (AEDs) tested was 10.7% for Dilantin (phenytoin), 8.2% for Tegretol (carbamazepine), and 1% for Lamictal (lamotrigine).
In more detail, the clinical trial which is the subject of this recent Neurology article about these four AEDs involved 333 pregnant women at 25 centers in the U.S. and England who were studied by a group of medical researchers led by Dr. Kimford J. Meador, of the University of Florida in Gainesville. Each of the women had been taking one of four anti-epileptic drugs (AEDs) -- Depakote, Dilantin, Tegretol, or Lamictal -- when they became pregnant and they continued use that particular AED during their pregnancy.
According the the August 8 LA Times article, Depakote "has long been the preferred drug for treating generalized epilepsy", a form of epilepsy that affects half of the 2.7 Americans who have been diagnosed with epilepsy. The drug is also used to treat headaches and some psychiatric conditions, including bipolar disorder.
The LA Times article provided valuable insight from Dr. Meador, the lead researcher for this clinical trial:
Meador said the results showed that [Depakote] should not be the drug of first choice for women of childbearing age.
But he added that it was less clear what the alternative should be.
He was reluctant to declare Lamictal the safest drug of the four because other studies had found a higher rate of birth defects associated with its use.
He also said pregnant patients should continue to take their epilepsy medicine because seizures could be dangerous for them and their unborn children.
Coincidentally, on August 8, 2006 Health Canada issued a Public Communication about Lamictal informing us that the use of Lamictal by pregnant woman in the first trimester of pregnancy may have an increased risk of cleft lip and/or cleft palate when compared to background rates for this birth defect in the general population. Further, Health Canada announced that GlaxoSmithKline Inc. (GSK) has sent a so-called "Dear Doctor" letter intended to tell health care providers about this emerging drug safety information for Lamictal.
(Posted by: Tom Lamb)